Alert archive / Montana / Special Weather Statements in 2016

Special Weather Statement, NWS Great Falls, MT

July 19, 2016Cascade County, Montana

NWS Great Falls, MT issued this special weather statement at Jul 19, 2016, 6:32 PM MDT for Cascade County, Montana. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2016, 6:32 PM MDT (00:32 UTC)
Expired
Jul 19, 2016, 7:15 PM MDT
In force
43 min
Issued by
NWS Great Falls, MT

County Cascade County, MT

The radar

The Great Falls radar (KTFX), 32 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 0.5 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2016-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 172 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2016-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
172 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
3673 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

012 
WWUS85 KTFX 200032
SPSTFX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
632 PM MDT TUE JUL 19 2016
 
MTZ012-013-054-200115-
MEAGHER MT-CASCADE MT-CHOUTEAU MT-
632 PM MDT TUE JUL 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHOUTEAU...CENTRAL
CASCADE...NORTHWESTERN JUDITH BASIN...NORTHWESTERN MEAGHER AND
EASTERN LEWIS AND CLARK COUNTIES UNTIL 715 PM MDT...

AT 631 PM MDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORMS 19 MILES EAST OF CASCADE...MOVING NORTHEAST AT 50 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE THE MAIN THREAT FROM THESE STORMS.
HOWEVER...BRIEF HEAVY RAIN AND HAIL UP TO PEA SIZE WILL ALSO BE
POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
GREAT FALLS...BELT...HIGHWOOD...BLACK EAGLE...CARTER...SAND COULEE...
SHONKIN...FLOWEREE...ARMINGTON...TRACY...PORTAGE...SLUICE BOXES STATE
PARK...STOCKETT...CENTERVILLE...EDEN AND MALMSTROM AFB.

LAT...LON 4759 11043 4735 11070 4735 11077 4727 11079
      4681 11130 4698 11180 4707 11179 4786 11109
TIME...MOT...LOC 0031Z 214DEG 45KT 4718 11132 

$$

COULSTON

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Jul 19, 5:55 PM MDT, 37 minutes earlier.

Area forecast discussion, Jul 19, 5:55 PM MDT, 37 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
555 PM MDT TUE JUL 19 2016

Updated Aviation Section

.DISCUSSION...

Tonight through Thursday...The large-scale pattern of a low pressure
trof near the West Coast and unsettled southwest flow over Central
and Southwest Montana continues. The air mass will be dry this
afternoon and evening south of a Helena to Lewistown line and moist
to the north. In addition, northeastern portions of the CWA,
including Blaine and Fergus counties, will be very unstable late
this afternoon and evening. Thunderstorm will be isolated but any
development could become severe. The air mass will generally be
stable Wednesday although central portions of the CWA will be
unstable...Helena to Lewistown with Judith Basin and Fergus counties
the most unstable. A disturbance passes across Southwest Montana
Wednesday afternoon but the lack of moisture should prevent any
convection over southern portions of the region. Another disturbance
will move through the flow aloft Thursday but stable conditions
should inhibit development. Zelzer

Thursday night through Tuesday...A weak upper level disturbance
will move across northern Montana early Friday through Friday
night. This disturbance will temporary knock down the upper level
ridge over the Upper Midwest and allow for scattered thunderstorms
to develop over portions of Central and North Central MT. Most of
the storms should come to an end by late Friday night. The upper
level ridge will then shift to the Southwest US over the weekend
and then start to shift northward towards southern MT by early
next week. Overall, mostly dry conditions are expected over much
of the region from Saturday through Tuesday. With the upper level
disturbance moving through Friday, afternoon temperatures will
fall back to near normal for both Friday and Saturday and then
start to warm a few degrees above normal Sunday through early next
week. As of now, the upper level ridge is not expected to build
too far north next week, which may allow a few thunderstorms to
develop over the area. However, if the upper level ridge does
build further northward towards central MT early next week, wide
spread afternoon temperatures in the upper 90s to around 100
degrees would become more likely over our region. We will just
have to monitor the strength of the ridge and how far it pushes
northward early next week, with some adjustments in temperatures
possible. Brusda/Coulston

&&

.AVIATION...
UPDATED 2355Z.
Southwest flow aloft will continue. Isolated showers and
thunderstorms will gradually end by 06z with generally clear skies
overnight. VFR conditions prevail with MVFR conditions possible in
the vicinity of thunderstorms along with gusty erratic winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  55  87  54  90 /  10  10  10  10
CTB  52  82  49  85 /  10  10  10  10
HLN  60  89  58  92 /  10  10  10  10
BZN  54  89  50  93 /  10  10  10  10
WEY  47  80  43  82 /   0   0   0   0
DLN  52  86  50  89 /  10  10   0  10
HVR  57  87  54  89 /  30  10  10   0
LWT  55  84  55  88 /  20  20  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

weather.gov/greatfalls

In the hours before

Local storm report, Jul 19, 2:30 PM MDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
230 PM MDT TUE JUL 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     TSTM WND DMG     2 NW SHERIDAN           45.48N 112.22W
07/10/2016                   MADISON            MT   PUBLIC

            DELAYED REPORT VIA FACEBOOK. THUNDERSTORM WINDS PICKED
            UP A CARPORT AND BLEW IT 50 YARDS DAMAGING SEVERAL CARS.
            TIME ESTIMATED BASED ON RADAR.

&&

MARTIN
Local storm report, Jul 19, 2:38 PM MDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
238 PM MDT TUE JUL 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     TSTM WND GST     DENTON                  47.32N 109.95W
07/18/2016  M60 MPH          FERGUS             MT   MESONET

            DELAYED REPORT.

&&

MARTIN
Local storm report, Jul 19, 2:46 PM MDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
246 PM MDT TUE JUL 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     HEAVY RAIN       DENTON                  47.32N 109.95W
07/18/2016  M1.59 INCH       FERGUS             MT   MESONET

            DELAYED REPORT. MEASURED OVER A 34 MINUTE PERIOD.

&&

MARTIN
Local storm report, Jul 19, 2:47 PM MDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
247 PM MDT TUE JUL 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0907 PM     TSTM WND DMG     DENTON                  47.32N 109.95W
07/18/2016                   FERGUS             MT   TRAINED SPOTTER

            DELAYED REPORT. SPOTTER REPORTED SEVERAL TREES DOWN
            AROUND TOWN.

&&

MARTIN
Local storm report, Jul 19, 2:56 PM MDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
256 PM MDT TUE JUL 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND DMG     DENTON                  47.32N 109.95W
07/18/2016                   FERGUS             MT   TRAINED SPOTTER

            CORRECTION TO PREVIOUS REPORT FOR TIME. SPOTTER
            REPORTED SEVERAL TREES DOWN AROUND TOWN.

&&

MARTIN
Special weather statement, Jul 19, 6:32 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
632 PM MDT TUE JUL 19 2016

MTZ012-013-054-200115-
MEAGHER MT-CASCADE MT-CHOUTEAU MT-
632 PM MDT TUE JUL 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHOUTEAU...CENTRAL
CASCADE...NORTHWESTERN JUDITH BASIN...NORTHWESTERN MEAGHER AND
EASTERN LEWIS AND CLARK COUNTIES UNTIL 715 PM MDT...

AT 631 PM MDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORMS 19 MILES EAST OF CASCADE...MOVING NORTHEAST AT 50 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE THE MAIN THREAT FROM THESE STORMS.
HOWEVER...BRIEF HEAVY RAIN AND HAIL UP TO PEA SIZE WILL ALSO BE
POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
GREAT FALLS...BELT...HIGHWOOD...BLACK EAGLE...CARTER...SAND COULEE...
SHONKIN...FLOWEREE...ARMINGTON...TRACY...PORTAGE...SLUICE BOXES STATE
PARK...STOCKETT...CENTERVILLE...EDEN AND MALMSTROM AFB.

LAT...LON 4759 11043 4735 11070 4735 11077 4727 11079
      4681 11130 4698 11180 4707 11179 4786 11109
TIME...MOT...LOC 0031Z 214DEG 45KT 4718 11132

COULSTON

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 7:12 PM MDTSpecial Weather StatementTFXCascade48 min
Jul 19, 7:19 PM MDTSpecial Weather StatementTFXJudith Basin26 min
Jul 19, 7:21 PM MDTSpecial Weather StatementTFXBlaine39 min
Jul 19, 7:27 PM MDTSpecial Weather StatementTFXJudith Basin33 min
Jul 19, 7:41 PM MDTSpecial Weather StatementTFXJudith Basin34 min
Jul 19, 10:44 PM MDTSpecial Weather StatementTFXBlaine46 min
Jul 20, 3:06 PM MDTSpecial Weather StatementTFXChouteau24 min
Jul 20, 3:31 PM MDTSpecial Weather StatementTFXHill29 min
Jul 20, 3:37 PM MDTSpecial Weather StatementTFXBroadwater, Meagher38 min
Jul 20, 3:48 PM MDTSpecial Weather StatementTFXChouteau27 min
Jul 20, 4:08 PM MDTSpecial Weather StatementTFXHill37 min
Jul 20, 5:27 PM MDTSpecial Weather StatementTFXBlaine33 min

Nearby

Special Weather Statements in Montana, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.